Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 3, 2018, 6:22 PM MDT for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 6:22 PM MDT (00:22 UTC)
- Expired
- Oct 3, 2018, 6:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS55 KSLC 040022
SVRSLC
UTC053-040045-
/O.NEW.KSLC.SV.W.0046.181004T0022Z-181004T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
622 PM MDT WED OCT 3 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in southwestern Utah...
* Until 645 PM MDT
* At 622 PM MDT, a severe thunderstorm was located 7 miles south of
Hurricane, or 14 miles east of St George, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Hurricane, La Verkin, Toquerville, Leeds, Virgin and
Pintura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm will also be accompanied by torrential rain.
&&
LAT...LON 3739 11346 3736 11309 3700 11319 3700 11345
3701 11345
TIME...MOT...LOC 0022Z 186DEG 31KT 3705 11333
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
377
WWUS55 KSLC 040036
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
636 PM MDT WED OCT 3 2018
UTC053-040045-
/O.CON.KSLC.SV.W.0046.000000T0000Z-181004T0045Z/
Washington UT-
636 PM MDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 635 PM MDT, a severe thunderstorm was located over Hurricane, or
16 miles east of St George, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Hurricane, La Verkin, Toquerville, Leeds, Virgin and
Pintura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is also producing heavy rain
&&
LAT...LON 3739 11346 3736 11309 3707 11318 3706 11345
TIME...MOT...LOC 0035Z 186DEG 31KT 3717 11331
HAIL...1.00IN
WIND...60MPH
$$
NC698
WWUS55 KSLC 040042
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT WED OCT 3 2018
UTC053-040052-
/O.EXP.KSLC.SV.W.0046.000000T0000Z-181004T0045Z/
Washington UT-
642 PM MDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Salt Lake City.
LAT...LON 3739 11346 3736 11309 3707 11318 3706 11345
TIME...MOT...LOC 0042Z 186DEG 31KT 3722 11330
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:23 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 3, 4:23 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 PM MDT Wed Oct 3 2018
.SYNOPSIS...An upper level trough along the California coast will
move east northeast across the Great Basin and generate widespread
precipitation through early Thursday. A trailing cold front
associated with a second upper level trough will produce additional
showers and storms with high elevation snow Thursday night, followed
by substantially colder and drier conditions Friday.
&&
.SHORT TERM (Until 00Z Sunday)...Scattered showers and isolated
thunderstorms this afternoon have for the most part been closely
tied to the relatively cooler mid-level air across western/central
Utah. This convective activity will drift farther north this
evening as it follows the cooler air aloft.
The upper trough currently along the California coast will continue
east-northeast into and then through the Great Basin late tonight
through Thursday. Increasing synoptic-scale lift from the advancing
trough combined with a still moist and increasingly unstable air
mass will lead to widespread precip across much of the forecast
area late tonight through early Thursday.
Anticipating a decrease in precip behind the trough passage
Thursday morning as dynamic subsidence takes hold. This break
looks to be short-lived as the next upper trough moving out of the
Gulf of Alaska moves quickly across the region late Thursday
through Thursday night.
The surface cold front associated with the second upper trough
should reach far northwest Utah by late Thursday afternoon or
early evening. This front supported by the upper trough along with
still adequate ambient moisture will exhibit reasonably good
baroclinic structure as it moves through northern/western Utah and
southwest Wyoming Thursday night. Suspect that well organized, and
possibly strong, convection will form along or close behind the
surface boundary. This strong convection will also drive snow
levels down, leading to the potential for accumulating snows
across the northern mountains by late Thursday night.
Substantially drier/cooler air will follow the front on Friday.
This dry period looks to be rather short as the next deepening
Gulf of Alaska trough digs south-southeast in the the Great Basin
on Saturday. Precip associated with the trough will reach western
Utah Saturday morning, then steadily increase in areal coverage
and intensity as it expands east with the advancing trough late
Saturday. Snow levels will be low enough for another round of
accumulating snow for the northern and central mountains Saturday.
.LONG TERM (After 00Z Sunday)...The long wave pattern through the
extended period shows an upper level ridge in the eastern Pacific
with an upper trough over the western states. Both the operational
EC and the GFS close off an upper low over Utah on Sunday. After
that, the details of each differ but agree that short waves will
rotate through the western upper trough, producing periods of cool
and showery weather. Snow levels stay roughly in the 6 to 9 thousand
foot range, so any significant accumulations would be above the
valleys. Temperatures should remain below seasonal values, but
slowly warming through the period.
&&
.AVIATION...VFR conditions are expected to prevail at the SLC
terminal through the evening hours. Scattered showers and
thunderstorms in the vicinity of the terminal may occasionally drop
cigs to or below 6000 feet AGL for periods through the evening and
early morning hours. Rain will become more widespread after about
10Z, with cigs below 6000 feet becoming more likely after than time.
Northwest winds are expected to shift to the southeast between 02Z
and 04Z, but there is a 30 percent chance of occasionally erratic
winds in association with showers.
&&
.FIRE WEATHER...Scattered showers/isolated thunderstorms have once
again formed in the moist/unstable air mass across the region.
Anticipating an increase in showers/storms later tonight as the
upper level trough moving into California this evening will
continue east-northeast into Utah and then through the state on
Thursday. The moisture along with an increasingly unstable air
mass in place ahead of the upper trough will create favorable
conditions for widespread rain and isolated to scattered
thunderstorms into early Thursday. A cold front associated with a
second upper level trough moving east through northern Rockies
will cross Utah Thursday night. This front will spread
substantially cooler and drier air across the fire districts
for Friday. A colder and more energetic upper trough will
strengthen across the interior west as it moves southeast from
the Gulf of Alaska this weekend. This trough will bring an
increase in precipitation, much cooler temperatures and higher
humidities beginning Saturday. Accumulating snows at the higher
elevation will be confined to northern Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ004-008-010-019-
517-518.
WY...None.
&&
SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...BILLINGSLEY
AVIATION...TRAPHAGAN
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 3, 6:04 AM MDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 604 AM MDT Wed Oct 3 2018 UTZ001>016-019>021-517-518-WYZ021-041300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 604 AM MDT Wed Oct 3 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today, then rain will become more widespread tonight. Locally heavy rain is expected with some of the stronger showers and thunderstorms. There remains a potential for flash flooding particularly in prone areas such as slot canyons, burn scars, normally dry washes, small streams in steep terrain, and urban areas with poor drainage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another storm system will push a cold front into the area late Thursday, bringing colder temperatures to the area along with the potential for accumulating snow across the northern mountains. Cool and wet weather will then continue for the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Oct 3, 2:18 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT WED OCT 3 2018
UTZ010-013-032045-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
218 PM MDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
245 PM MDT...
At 217 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Green River near I-70...moving east at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Green River and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 11004 3899 11011 3897 11015 3893 11014
3890 11023 3906 11031 3912 11012 3900 11015
3900 11010 3899 11009 3899 11005 3895 11000
TIME...MOT...LOC 2017Z 254DEG 18KT 3900 11019
NCSpecial weather statement, Oct 3, 6:03 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 603 PM MDT WED OCT 3 2018 UTZ012-013-517-040045- San Rafael Swell UT-Central and Southwest Mountains UT- Castle Country UT- 603 PM MDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EMERY AND NORTHEASTERN SEVIER COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, National Weather Service Doppler radar indicated a pair of strong thunderstorms near I-70 19 miles south of Clawson, or 39 miles northwest of Hanksville...moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Emery and Moore. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 11124 3896 11131 3913 11048 3876 11040 TIME...MOT...LOC 0002Z 244DEG 37KT 3885 11110 NC
Special weather statement, Oct 3, 6:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
610 PM MDT WED OCT 3 2018
UTZ016-019-020-518-040100-
Southern Utah Mountains UT-Southwest Utah UT-
Utah's Dixie and Zion National Park UT-South Central Utah UT-
610 PM MDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON AND
SOUTHEASTERN IRON COUNTIES UNTIL 700 PM MDT...
At 609 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles south of Hurricane, or 16 miles
southeast of St George...moving north at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Washington, Hurricane, La Verkin, New Harmony, Toquerville, Leeds,
Virgin, Springdale, Rockville, Pintura and Kolob Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 11314 3701 11346 3749 11348 3747 11296
3700 11307
TIME...MOT...LOC 0009Z 187DEG 50KT 3697 11332
NCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:03 PM MDT | Special Weather Statement | SLC | Emery | 42 min |
| Oct 3, 6:10 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
| Oct 3, 6:36 PM MDT | Special Weather Statement | SLC | Carbon | 39 min |
| Oct 3, 6:54 PM MDT | Special Weather Statement | SLC | 51 min | |
| Oct 3, 7:07 PM MDT | Special Weather Statement | SLC | 23 min | |
| Oct 3, 7:27 PM MDT | Special Weather Statement | SLC | 33 min | |
| Oct 3, 9:44 PM MDT | Special Weather Statement | SLC | Wayne | 46 min |
| Oct 4, 3:25 AM MDT | Special Weather Statement | SLC | Iron | 50 min |
| Oct 4, 4:22 AM MDT | Special Weather Statement | SLC | Emery | 23 min |
| Oct 4, 4:38 AM MDT | Special Weather Statement | SLC | Utah | 37 min |
| Oct 4, 4:56 AM MDT | Special Weather Statement | SLC | Kane | 34 min |
| Oct 4, 3:32 PM MDT | Special Weather Statement | SLC | Davis, Weber | 43 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.